California, 2012High Wind and Strong Wind in California, January 27 to 28, 2012
January 27 to 28, 2012 · NWS SGX · 6 events in 4 counties and zones
Behind the powerful jet that brought back to back storms through southern California, upper level high pressure built back in over the eastern Pacific, resulting in strong northerly (offshore) flow over the region on the mornings of the 27th and 28th. The typical canyon/pass areas and Inland Empire received the strongest winds, both sustained and gusts.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind the powerful jet that brought back to back storms through southern California, upper level high pressure built back in over the eastern Pacific, resulting in strong northerly (offshore) flow over the region on the mornings of the 27th and 28th. The typical canyon/pass areas and Inland Empire received the strongest winds, both sustained and gusts. Many stations reported sustained winds over 40 mph along with several gusts over 60 mph. Despite the strong gusts and sustained winds, only a few damage reports came in regarding power poles and containers blown off of a semi truck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 27, 3:25 AM PST, 35 minutes earlier.
Area forecast discussion, Jan 27, 3:25 AM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 AM PST FRI JAN 27 2012
.SYNOPSIS...
SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND HIGH PRESSURE ALOFT
NEAR THE CALIFORNIA COAST WILL BRING WARMER AND WINDY WEATHER
THROUGH SATURDAY WITH MINOR COOLING NEAR THE COAST AND WEAKER WINDS
FOR SUNDAY. FAIR AND COOLER FOR MONDAY...THEN GRADUALLY WARMER AND
DRY FOR THE MIDDLE AND LATTER PART OF NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH SUNDAY)...
SURFACE HIGH PRESSURE WILL BUILD INTO THE GREAT BASIN TODAY...THEN
WEAKEN SATURDAY. A NORTH FLOW PATTERN HAS DEVELOPED OVERNIGHT WITH
STRONG GUSTY NORTH WINDS IN FAVORED NORTH FLOW AREAS IN VENTURA AND
LOS ANGELES COUNTIES. NORTH WINDS WITH GUSTS TO AROUND 40 MPH HAVE
DEVELOPED IN A FEW AREAS IN THE THE SAN BERNARDINO MOUNTAINS. WINDS
ARE EXPECTED TO BEGIN INCREASING AND BECOMING MORE WIDESPREAD IN THE
INLAND EMPIRE AND SURROUNDING MOUNTAINS AROUND SUNRISE THROUGH THE
MORNING HOURS. NORTHEAST WINDS ARE EXPECTED TO EXPAND INTO SAN DIEGO
COUNTY LATER THIS MORNING. GUSTS TO 65 MPH ARE POSSIBLE AT TIMES
THROUGH AND BELOW PASSES AND CANYONS AND NEAR THE COASTAL FOOTHILLS
IN ORANGE...SAN BERNARDINO...AND RIVERSIDE COUNTIES...AND 55 MPH IN
SAN DIEGO COUNTY. IN THE NEAR TERM...A COASTAL EDDY HAS DEVELOPED
WITH STRATUS SPREADING NORTHWARD OVER THE INLAND COASTAL WATERS
EXTENDING LOCALLY INLAND IN A FEW LOCATIONS. WITH A SHALLOW MARINE
INVERSION...VISIBILITIES COULD BE LOW...1 MILE OR LESS. THIS SHOULD
SCATTERER OUT AND BEGIN TO CLEAR TOWARD AND OFF THE COAST AFTER
SUNRISE AS THE OFFSHORE FLOW STRENGTHENS AND EXPANDS. THE OFFSHORE
FLOW AND HIGH PRESSURE ALOFT NEAR THE CALIFORNIA COAST WILL BRING
WARMING THROUGH SATURDAY...THEN MINOR COOLING NEAR THE COAST SUNDAY
AS WEAK ONSHORE FLOW RETURNS NEAR THE COAST.
&&
.LONG TERM (MONDAY THROUGH THURSDAY)...
A TROUGH OF LOW PRESSURE MOVING INLAND ALONG THE WEST COAST WILL
BRING COOLER ONSHORE FLOW FOR MONDAY. FOR THE MIDDLE AND LATTER
PARTS OF THE WEEK...HIGH PRESSURE ALOFT BUILDING ALONG THE WEST
COAST WILL BRING WARMING AND DRY WEATHER. SURFACE HIGH PRESSURE OVER
THE GREAT BASIN WILL BRING WEAK TO MODERATE NORTHEAST WINDS AT TIMES.
&&
.AVIATION...
271030Z...STRONG OFFSHORE WINDS OF 20-30KT HAD LOWERED TO 5KFT AT
10Z AND WERE SURFACING ACROSS THE SAN BERNARDINO MOUNTAINS AND
THROUGH THE CAJON PASS. THESE OFFSHORE WINDS WILL FUNNEL THROUGH THE
PASSES AND INTO THE INLAND EMPIRE EARLY THIS MORNING WITH STRONG
WINDS 15-30KT WINDS IMPACTING KONT TODAY WITH GUSTS OVER 40KT.
STRONG NE WINDS WILL SURFACE AT KSNA BETWEEN 17-21Z. STRONG
UP/DOWNDRAFTS LIKELY AROUND HILLTOPS AND MOUNTAIN CRESTS.
THE SURFACE WINDS AT KCRQ WILL BE MUCH LIGHTER. GREATEST IMPACTS
WILL BE LLWS IN THE 1000-2000 FOOT LAYER AFTER 22Z.
WINDS AT KSAN WILL NOT BE A BIG FACTOR. INSTEAD...CLOUDS AND FOG ARE
GREATER CONCERNS. SATELLITE SHOWS A LARGE AREA OF LOW CLOUDS OVER
THE COASTAL WATERS THIS MORNING...AND WERE TOUCHING THE SOUTHERN
CALIFORNIA COAST. THESE CLOUDS WILL IMPACT KSAN AT TIMES AND AFFECT
OPERATIONS THROUGH 20Z WITH OCCASIONAL SCT-BKN001-003 AND VIS LESS
THAN 1 MILE.
&&
.MARINE...
A LARGE 10 FOOT WEST SWELL HAS MOVED INTO THE OUTER WATERS WHERE A
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT. SURF WILL BE
BIG AND A HIGH SURF ADVISORY IS IN EFFECT TODAY. SOME SETS WILL BE
IN EXCESS OF 10 FEET AT SOUTHERN SAN DIEGO COUNTY BEACHES. A GRADUAL
DECREASE IN SWELL/SURF WILL OCCUR TONIGHT.
&&
.FIRE WEATHER...
GUSTY NORTHEAST WINDS WILL DEVELOP EARLY THIS MORNING ACROSS
PORTIONS OF THE INLAND EMPIRE AND SANTA ANA MOUNTAINS. WINDS WILL
WEAKEN DURING THE AFTERNOON...THEN STRENGTHEN AND BECOME MORE
WIDESPREAD THIS EVENING. WIND GUSTS COULD EXCEED 60 MPH IN THE
WINDIEST LOCATIONS...MAINLY BELOW THE CAJON PASS AND IN THE SANTA
ANA MOUNTAINS AND FOOTHILLS. WINDS WILL PEAK SATURDAY MORNING IN THE
NORTHERN AREAS...AND LATE SATURDAY MORNING IN THE RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS...BEFORE RAPIDLY WEAKENING LATE SATURDAY
AFTERNOON.
HUMIDITY RECOVERIES WILL FALL INTO MODERATE AND POOR RANGES FRIDAY
NIGHT...WITH DAYTIME HUMIDITIES EXPECTED TO DROP INTO THE SINGLE
DIGITS AND LOW TEENS. WHILE WINDS DECREASE SUBSTANTIALLY BY LATE
SATURDAY AFTERNOON...HUMIDITY RECOVERY SATURDAY NIGHT WILL BE
POOR...AND DAYTIME HUMIDITY ON SUNDAY WILL ONCE AGAIN BE IN THE
SINGLE DIGITS AND LOW TEENS. THE COMBINATION OF LOW HUMIDITY AND
GUSTY WINDS WILL GENERATE NEAR CRITICAL FIRE WEATHER CONDITIONS
SATURDAY.
WHILE WINDS AND HUMIDITIES WILL BE SUFFICIENT TO MEET RED FLAG
CRITERIA SATURDAY...RECENT RAINFALL AND THE IMPACT ON FUELS WILL BE
A SIGNIFICANT MITIGATING FACTOR.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 3 PM PST SATURDAY
FOR THE ORANGE COUNTY COASTAL AREAS...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SANTA ANA MOUNTAINS AND FOOTHILLS.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON FOR THE ORANGE COUNTY COASTAL AREAS...RIVERSIDE
COUNTY MOUNTAINS-INCLUDING THE SAN JACINTO RANGER DISTRICT
OF THE SAN BERNARDINO NATIONAL FOREST...SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN BERNARDINO
COUNTY MOUNTAINS-INCLUDING THE MOUNTAIN TOP AND FRONT
COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL
FOREST...SAN DIEGO COUNTY INLAND VALLEYS...SAN DIEGO COUNTY
MOUNTAINS-INCLUDING THE PALOMAR AND DESCANSO RANGER
DISTRICTS OF THE CLEVELAND NATIONAL FOREST...SANTA ANA
MOUNTAINS-INCLUDING THE TRABUCO RANGER DISTRICT OF THE
CLEVELAND NATIONAL FOREST.
HIGH SURF ADVISORY UNTIL 2 AM PST SATURDAY FOR THE BEACHES IN
THE ORANGE COUNTY COASTAL AREAS.
WIND ADVISORY FROM 9 AM THIS MORNING TO 3 PM PST SATURDAY FOR
THE SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.
HIGH WIND WARNING FROM 6 AM THIS MORNING TO 3 PM PST SATURDAY
FOR THE COACHELLA VALLEY.
HIGH SURF ADVISORY UNTIL 2 AM PST SATURDAY FOR THE SAN DIEGO
COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM PST THIS
AFTERNOON FOR THE WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
CLEMENTE ISLAND.
&&
PUBLIC...MARTIN
AVIATION/MARINE...MOEDEHazardous weather outlook, Jan 26, 4:00 PM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST THU JAN 26 2012
CAZ042-043-048-050-055>058-060>062-270000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PST THU JAN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
HIGH SURF ADVISORY FROM 4 PM THIS AFTERNOON TO 2 PM PST
SATURDAY FOR THE ORANGE AND SAN DIEGO COUNTY COASTAL AREAS. SEE
LAXCFWSGX.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY MORNING THROUGH SATURDAY...STRONG AND GUSTY NORTHEAST TO
EAST WINDS WILL DEVELOP OVER PORTIONS OF SOUTHERN CALIFORNIA.
LOCAL GUSTY WINDS WILL BEGIN TO DEVELOP FRIDAY MORNING...WEAKENING
SLIGHTLY DURING THE AFTERNOON BEFORE STRENGTHENING FRIDAY EVENING.
THE STRONGEST WINDS WILL LIKELY BE THROUGH AND BELOW THE PASSES AND
CANYONS AND NEAR THE COASTAL FOOTHILLS OF RIVERSIDE...SAN
BERNARDINO...AND ORANGE COUNTIES. GUSTY WINDS MAY ALSO DEVELOP OVER
PORTIONS OF THE SAN DIEGO COUNTY MOUNTAINS AND NORTHERN COACHELLA
VALLEY. THE COMBINATION OF STRONG GUSTY WINDS AND LOW RELATIVE
HUMIDITY WILL ALSO LEAD TO HEIGHTENED FIRE WEATHER CONCERNS ON
SATURDAY. WINDS ARE EXPECTED TO WEAKEN FAIRLY RAPIDLY SATURDAY
AFTERNOON...WITH WEAK NORTHEAST TO EAST WINDS CONTINUING INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
PZZ775-270000-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PST THU JAN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 PM THIS EVENING
TO 2 PM PST FRIDAY FOR THE WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM PST
FRIDAY FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
SS
High Wind, San Bernardino County Mountains
- When
- January 27, 4:00 AM PST to January 28, 12:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds occurred at the Crestline Ridge mesonet station on the 27th when sustained winds of 47 mph were recorded for the hour between 0443 and 0543 PST. High winds occurred again on the 28th beginning between 0243 and 0343 PST and ending between 1200 and 1243 PST on the 28th. During that time, wind gusts of 58 mph or higher were recorded between 0848 and 1043 PST, including the peak gust of 63 mph recorded 0913 and 1043 PST.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- January 27, 5:00 AM PST to 7:00 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Sustained winds above 40 mph were recorded at 0550 PST, with gusts of 55 mph reported at 0610 PST. California State University San Bernardino closed on the 27th due to the high winds.
High Wind, Santa Ana Mountains and Foothills
- When
- January 27, 6:00 AM PST to January 28, 7:00 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High winds began at the Fremont Canyon RAWS on the 27th 0651 and 0751 PST and ended between 1351 and 1451 PST. During that time, several gusts over 58 mph were recorded, including a peak gust of 61 mph measured twice (once at the beginning and once at the end) between the high wind interval. |High winds began again between 1751 and 1851 PST on the 27th and ended between 0751 and 0851 PST on the 28th. During that period, wind gusts were consistently above 60 mph and sustained winds were above 40 mph for the majority of the hours. A peak gust of 82 mph was measured between 0351 and 0451 PST on the 28th.
Strong Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- January 27, 6:00 AM PST to 10:00 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
A 911 call center reported large containers blown off of a semi-tractor trailer on eastbound Highway 210 at the overpass of Cherry Avenue. A peak wind gust from the northeast at 51 mph was observed at the Heritage School in Fontana.
High Wind, San Diego County Mountains
- When
- January 27, 8:30 AM PST to 11:30 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Wind gusts over 50 mph were recorded at the Lucky Five Ranch mesonet station between 0840 and 1120 PST on the 28th. During that time, a peak gust of 59 mph was measured between 0920 and 0930 PST.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- January 27, 11:00 AM PST to 1:00 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
High winds occurred at the Highland Springs RAWS between 1100 and 1300 PST on the 27th. During that time a peak gust of 61 mph was measured between 1116 and 1216 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, January 27, 2012$30,000 · EF1 · 1 event
- Flooding in Ohio, January 27, 2012$70,000 · 4 events
- Strong Wind in New Jersey, January 27 to 28, 2012$15,000 · 14 events
- Flood in Pennsylvania, January 27, 2012$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 27, 201213 events
- Winter Weather in Missouri, January 27, 201211 events
- Winter Storm and Heavy Snow in Maine, January 27 to 28, 201210 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 27, 20127 events
- High Wind in California, January 27 to 28, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, January 27 to 28, 2012$5,000 · 5 events
- Strong Wind in Maryland, January 27, 2012$5,000 · 5 events
- Flooding in Kentucky, January 27, 2012$4,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360035, 360037, 360038, 360039, 360041, 360040.